Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 19, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 11, 2000, 5:21 PM CDT for McLean County, Mercer County, Oliver County, North Dakota. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 11, 2000, 5:21 PM CDT (22:21 UTC)
- Expired
- Jun 11, 2000, 6:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties McLean County, ND, Mercer County, ND, Oliver County, ND
The radar
The Bismarck radar (KBIS), 77 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 5:52 PM CDT | Hail 1 | Riverdale, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.4 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1248 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 237 m²/s²
- 0-3 km storm-relative helicity
- 305 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 112224 SVRBIS NDC055-057-065-112315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 521 PM CDT SUN JUN 11 2000 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA NORTHEASTERN MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA WESTERN OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 615 PM CDT(515 PM MDT) * AT 521 PM CDT(421 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF HANNOVER...OR ABOUT 45 MILES NORTHWEST OF BISMARCK...MOVING NORTHEAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FORT CLARK AT 535 PM CDT STANTON AT 440 PM MDT RIVERDALE AT 550 PM CDT UNDERWOOD AT 555 PM CDT COLEHARBOR AT 600 PM CDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING(900 PM MDT SUNDAY EVENING) FOR WESTERN NORTH DAKOTA. LAT...LON 4714 10177 4703 10156 4742 10091 4765 10127 JENSEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:50 PM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, Jun 11, 2:50 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 250 PM CDT SUN JUN 11 2000 PROBLEM FIRST PERIOD...AND SECOND...IS SEVERE WEATHER THREAT AND LOCATION. SURFACE FRONT IS NOW OVER KISN-JUST WEST OF KDIK AND PUSHING EAST ABOUT 15 KNOTS. MESO-ETA INDICATES H5 ENERGY NOSING INTO NW ND NOW WITH VORT CENTER IN SW SASKATCHEWAN...THIS VERIFIED WELL WITH SATELLITE IMAGERY POSITIONING. MSAS INDICATING MANY SEVERE WEATHER FACTORS COMING TOGETHER...DEW POINTS HAVE RISEN TO 60 OVER SOUTH CENTRAL ND...LI'S ARE ANALYZED AT -9 BETWEEN KBIS AND KDIK... AND CAPES RUNNING OVER 2500 J/KG. STORMS ARE DEVELOPING IN E WY AND W SD AND MOVG NORTHEAST. THETA-E RIDGE EVIDENT RIGHT THROUGH AREA OF DEVELOPMENT. SELS HAS EASTERN 4/5THS OF CWA IN SLGT RISK AND THIS LOOKS GOOD BASED ON POSITION OF FRONT AND ABOVE PARAMETERS. WILL WORD MOST ZONES WITH POSSIBLY SEVERE TONIGHT. HIGHEST RISK LOOKS TO BE FROM ADAMS COUNTY NDZ044...NORTHEAST...TO PIERCE COUNTY NDZ013. RISK ALONG MT BORDER VERY LOW...AND MAY NOT EVEN BE ANY STORMS KISN AREA. PUSH BEHIND FRONT IS WEAK AND WILL EXPECT IT TO STALL ACROSS CENTRAL ND TONIGHT...LEAVING THE AREA AHEAD OF IT PRIME FOR SEVERE STORMS ON MONDAY. NEXT H5 ENERGY COMES TO ND/MT BORDER LATE MONDAY WITH ANOTHER SHOT AT STORMS. MODELS INDICATE WRAP AROUND SHOWERS BEHIND THAT ONE THROUGH TUESDAY. FWC TEMPS SEEM REASONABLE BASED ON EXPECTED FRONTAL POSITION...THOUGH IT WAS T=OO LOW ON HIGH TEMPS TODAY. IN EXTENDED FORECAST...WILL MAINTAIN CONTINUITY WITH GOING FORECAST AS THIS IS SUPPORTED BY LATEST MRF. .BIS...NONE. JP MARTIN
In the hours before
Special weather statement, Jun 11, 3:30 PM CDT, 1 hour 51 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-112200- SEVERE WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BISMARCK ND 330 PM CDT SUN JUN 11 2000 ...SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND TONIGHT OVER PARTS OF CENTRAL NORTH DAKOTA... FORECAST...THERE IS A CHANCE OF THUNDERSTORMS OVER ALL OF WESTERN AND CENTRAL NORTH DAKOTA LATE THIS AFTERNOON AND TONIGHT. DISCUSSION...SHORTWAVE ENERGY MOVING INTO WESTERN NORTH DAKOTA... COMBINED WITH A SURFACE COLD FRONT FROM WILLISTON TO DICKINSON WILL BE THE FOCUS FOR THUNDERSTORMS OVER WESTERN AND CENTRAL NORTH DAKOTA. THE ATMOSPHERE WAS VERY UNSTABLE OVER CENTRAL NORTH DAKOTA WITH LIFTED INDICES NEARING -10 AND CAPE VALUES ABOVE 2500 J/KG. LAPSE RATES WERE BECOMING MORE STEEP AS THE SURFACE WAS HEATING INTO THE 80S. DEW POINTS WERE ALSO INCREASING AND HAD RISEN TO AROUND 60 OVER PARTS OF THE AREA. THUNDERSTORMS WERE ALREADY DEVELOPING IN A THETA-E RIDGE FROM WYOMING TO SOUTH DAKOTA. MOVEMENT WAS NORTHEAST. OTHER STORMS ARE EXPECTED TO DEVELOP IN CENTRAL NORTH DAKOTA LATE THIS AFTERNOON AND EVENING. THE MOST LIKELY AREA FOR SEVERE WEATHER IS SOUTH AND EAST OF A LINE FROM HETTINGER TO MINOT. WEATHER SPOTTERS WILL PROBABLY BE ACTIVATED FOR CENTRAL NORTH DAKOTA. THIS PRODUCT IS FOR PLANNING PURPOSES ONLY. STAY TUNED TO NOAA WEATHER RADIO FOR UPDATED FORECASTS. JP MARTIN
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 4:41 PM CDT | Severe Thunderstorm Warning | BIS | Renville | 49 min |
| Jun 11, 4:51 PM CDT | Severe Thunderstorm Warning | BIS | Ward | 39 min |
| Jun 11, 5:01 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger | 59 min |
| Jun 11, 5:01 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 59 min |
| Jun 11, 5:14 PM CDT | Tornado Warning | BIS | Renville, Ward | 31 min |
| Jun 11, 5:24 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 66 min |
| Jun 11, 5:45 PM CDT | Tornado Warning | BIS | Bottineau, McHenry, Renville | 45 min |
| Jun 11, 5:53 PM CDT | Tornado Warning | BIS | Ward | 37 min |
| Jun 11, 6:15 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Oliver | 45 min |
| Jun 11, 6:38 PM CDT | Tornado Warning | BIS | McLean, Oliver | 32 min |
| Jun 11, 6:45 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry | 60 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.